Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 266, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 24, 2020, 4:37 PM MDT for Deuel County, Garden County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2020, 4:37 PM MDT (22:37 UTC)
- Expired
- Jul 24, 2020, 5:15 PM MDT
- In force
- 38 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Deuel County, NE, Garden County, NE
The radar
The North Platte radar (KLNX), 169 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 2:21 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
897
WUUS53 KLBF 242237
SVRLBF
NEC049-069-242315-
/O.NEW.KLBF.SV.W.0266.200724T2237Z-200724T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
437 PM MDT Fri Jul 24 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
South central Garden County in the Panhandle of Nebraska...
Eastern Deuel County in the Panhandle of Nebraska...
* Until 515 PM MDT.
* At 437 PM MDT, a severe thunderstorm was located near Julesburg,
moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Barton, Windlass Hill and Intersection of Highway 27 and 9 Mile
Road.
This includes Interstate 80 in Nebraska between mile markers 88 and
103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4132 10233 4127 10206 4100 10215 4100 10246
4101 10247
TIME...MOT...LOC 2237Z 200DEG 23KT 4102 10233
HAIL...1.00IN
WIND...60MPH
$$
Roberg1 follow-up statement
874
WWUS53 KLBF 242257
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
457 PM MDT Fri Jul 24 2020
NEC049-069-242315-
/O.CON.KLBF.SV.W.0266.000000T0000Z-200724T2315Z/
Garden NE-Deuel NE-
457 PM MDT Fri Jul 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTH CENTRAL GARDEN AND EASTERN DEUEL COUNTIES...
At 456 PM MDT, a severe thunderstorm was located near Chappell,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Barton, Windlass Hill and Intersection of Highway 27 and 9 Mile Road.
This includes Interstate 80 in Nebraska between mile markers 88 and
103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4132 10233 4127 10206 4100 10215 4100 10246
4101 10247
TIME...MOT...LOC 2256Z 225DEG 12KT 4117 10239
HAIL...1.25IN
WIND...60MPH
$$
RobergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:57 PM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 24, 2:57 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service North Platte NE 357 PM CDT Fri Jul 24 2020 .SYNOPSIS... Issued at 354 PM CDT Fri Jul 24 2020 The CWA currently sits on the backside of an upper level ridge, placing the area in southwesterly flow aloft. In the lower levels, persistent southerly flow has brought ample moisture northward from the Gulf of Mexico. In fact, the 12Z LBF RAOB had a daily max PWAT value, at 1.72". Deeper mid-level moisture is advecting into the region from the southwest, originating from Baja. At the surface, a trough axis currently sits north to south from roughly Gordon to Chappell and will be the focus for storm development this evening. && .SHORT TERM...(This evening through Saturday night) Issued at 354 PM CDT Fri Jul 24 2020 Thunderstorms have begun to develop along the surface trough over the eastern Panhandle and will push eastward into the Sandhills with time. The environment ahead of this surface trough is rather unstable, with MLCAPE values of 3000-3500 j/kg and deep layer shear around 30kts. Discrete modes are possible initially, with the best risk at seeing supercellular convection across the north central Sandhills. The potential for large hail this evening should be greatest from any sustained discrete storms. Convection will then grow upscale into a more linear mode as it pushes eastward and pose a threat for damaging winds. DCAPE values of 1000+ j/kg and steep low level lapse rates should support a few damaging wind gusts, with the best parameter space being across the northern Sandhills. H85 flow will increase rather significantly through the evening, with 40- 50kts expected after 0Z. Some hodograph enlargement will occur in the lowest few kilometers, but with a stabilizing boundary layer, believe any tornado threat will be very isolated. Deep layer moisture will lead to rather efficient rainfall rates and will have to watch for potential localized flooding where convection trains. Latest model guidance has been rather progressive, so kept QPFs generally less than 1" across the area. However, locally higher amounts are likely if convection is slower to move out than currently forecasted. The severe threat should be maximized before 06Z, when convection should begin to exit the area to the east. Saturday should largely start dry behind the overnight convection. Have expanded the heat advisory south and west to account for heat index values nearing 100 degrees over much of the eastern and southeastern CWA. The threat for convection then increases again Saturday afternoon and evening with the approach of a cool front. Convection will form along the front and pose a risk for large hail and damaging wind gusts. The exact timing and location of this front is still a little in question, so went with widespread chance POPs in the afternoon, before more widespread convection is expected to overspread the area in the evening/overnight hours. The cool front will continue to slowly progress southward through the end of the period with continuing precip chances area wide. .LONG TERM...(Sunday through Friday) Issued at 354 PM CDT Fri Jul 24 2020 Beginning 12z Sunday. Fairly active weather pattern is being advertised for the extended outlook. Northern stream system will track east just north of the Canadian border, dragging an associated surface cool front across the Plains. This frontal boundary will stall somewhere across central Nebraska and provide the focus for scattered thunderstorms to develop during the afternoon and evening. Greatest focus for activity may reside just south and east of the local area but thinking the boundary will reside close enough to leave the inherited "Definite" PoPs generally east of a Curtis to Bartlett line. Severe potential with this activity looks to be limited owing to marginal lapse rates and thus low instability as well as weak shear. Precipitable water values will be running high near the boundary, nearly 1.5" or greater, and thus the potential for locally heavy rain will exist but this threat will again be greater to the east of the local area. Periodic weak disturbances will pass through the area through the week, bringing near daily low-end rain and thunderstorm chances to the area. Precisely timing these systems is nearly impossible at range so will attempt to focus on periods of greatest potential which appear to be Wednesday afternoon/evening and again Thursday afternoon/evening. Temperatures through the middle of next week look to remain near to slightly below normal for late July standards as main thermal ridge remains southwest of the area and recurring clouds with rain chances help keep things in check. Model begin to diverge with respect to late week and their handling of the ridge expected to be centered across the Southwest. Because of this, forecast confidence decreases substantially due to discrepancies on placement and strength of ridge and associated ridge axis. General thoughts are for a steady stream of northern stream disturbances to move across the northern plains allowing a few frontal boundaries to invade the local area and lead to additional thunderstorm chances while keeping temperatures from returning to well above normal values. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1240 PM CDT Fri Jul 24 2020 Short range models create some spread in thunderstorm development and areal coverage beyond 25/00Z that will lead to the potential for variable cloud height ranges from west to east this evening as thunderstorms redevelop along a boundary over the Panhandle then move east and north tonight. Until then visual flight rules west of Highway 83 and Marginal VFR conditions to the east. As convection develop a line of storms will form northeast to southwest with cloud bases dropping to MVFR conditions with heavy rain expected. More widespread convection expected north of Interstate 80. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT /8 PM MDT/ Saturday for NEZ005>010. Heat Advisory from noon to 9 PM CDT Saturday for NEZ026>029-038- 059-070-071. && SYNOPSIS...Brown/Jurgensen SHORT TERM...Brown/Jurgensen LONG TERM...Jurgensen AVIATION...Keck
Hazardous weather outlook, Jul 24, 2:44 PM MDT, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 344 PM CDT Fri Jul 24 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-252045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 344 PM CDT Fri Jul 24 2020 /244 PM MDT Fri Jul 24 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A Heat Advisory remains in effect for portions of north central Nebraska, mainly east of a line from Valentine to Thedford where heat index values around 100 degree is possible through 9 pm CT. Refer to the latest advisory statement for full details. There is a threat for severe thunderstorm development tonight. The greatest risk is in areas north of Interstate 80, although are possible area-wide. Primary impacts are damaging winds and large hail. A tornado over the northwest sandhills cannot be ruled out this evening. Heavy rainfall is possible into the north central overnight. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A heat advisory will remain in effect until 9 pm CT Saturday for portions of north central Nebraska. Refer to the latest advisory statement for the latest details. Near daily rain and thunderstorm chances remain Sunday through Thursday. Highest probabilities for widespread rainfall is Sunday as a weak surface boundary stalls in the area. At this time, the threat for severe weather through this timeframe is uncertain. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay any severe weather reports to the National Weather Service in North Platte. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Keck
In the hours before
Special weather statement, Jul 24, 3:06 PM MDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service North Platte NE 306 PM MDT Fri Jul 24 2020 NEZ004-242145- Sheridan NE- 306 PM MDT Fri Jul 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN COUNTY UNTIL 345 PM MDT... At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles northeast of Antioch, or 23 miles northeast of Alliance, moving northeast at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Diamond Lake, Smith Lake State Wildlife Management Area and Argo Hill. This includes Highway 250 between mile markers 11 and 30. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for the Panhandle of Nebraska. LAT...LON 4216 10246 4228 10263 4255 10237 4236 10211 TIME...MOT...LOC 2106Z 224DEG 9KT 4228 10248 Jurgensen
Special weather statement, Jul 24, 3:35 PM MDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service North Platte NE 335 PM MDT Fri Jul 24 2020 NEZ022-035-056-057-242215- Deuel NE-Arthur NE-Garden NE-Keith NE- 335 PM MDT Fri Jul 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR... NORTHWESTERN KEITH...SOUTHEASTERN GARDEN AND EASTERN DEUEL COUNTIES UNTIL 415 PM MDT... At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Barton, or 7 miles northwest of Big Springs, moving northeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lewellen, Lemoyne, Ash Hollow State Historical Park, Eagle Gulch Campground, Ruthon, Belmar, Clear Creek State Wildlife Management Area, Otter Creek Campground and Windlass Hill. This includes the following highways... Highway 61 between mile markers 106 and 107. Highway 92 between mile markers 115 and 132. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Lake McConaughy, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for the Panhandle of, southwestern and west central Nebraska. LAT...LON 4103 10215 4117 10239 4153 10205 4134 10171 TIME...MOT...LOC 2135Z 224DEG 9KT 4115 10218 Jurgensen
Special weather statement, Jul 24, 3:37 PM MDT, 1 hour before
Special Weather Statement National Weather Service North Platte NE 337 PM MDT Fri Jul 24 2020 NEZ004-094-242230- Sheridan NE-Western Cherry NE- 337 PM MDT Fri Jul 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND EAST CENTRAL SHERIDAN COUNTIES UNTIL 430 PM MDT... At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 22 miles north of Ellsworth, or 23 miles south of Rushville, moving northeast at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Billys Lake, Morgan Lake, Highway 27 crossing the Niobrara River, Smith Lake State Wildlife Management Area, Rock Hill, Intersection of Highway 27 and Mills Road and Argo Hill. This includes Highway 250 between mile markers 19 and 33. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in North Platte. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for the Panhandle of and north central Nebraska. LAT...LON 4223 10233 4239 10255 4279 10217 4257 10180 TIME...MOT...LOC 2137Z 222DEG 19KT 4239 10236 Jurgensen
Special weather statement, Jul 24, 4:07 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
407 PM MDT Fri Jul 24 2020
NEZ022-242245-
Garden NE-
407 PM MDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN COUNTY UNTIL
445 PM MDT...
At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Lisco, or 17 miles west of Oshkosh, moving northeast
at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oshkosh, Lisco, Dogtown Flats and Sugar Loaf Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4170 10243 4152 10217 4123 10261 4139 10261
4140 10264 4150 10264
TIME...MOT...LOC 2206Z 223DEG 23KT 4133 10266
JurgensenSpecial weather statement, Jul 24, 4:10 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
410 PM MDT Fri Jul 24 2020
NEZ022-035-056-057-242300-
Deuel NE-Arthur NE-Garden NE-Keith NE-
410 PM MDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH...SOUTHEASTERN GARDEN AND EASTERN DEUEL COUNTIES
UNTIL 500 PM MDT...
At 410 PM MDT, Doppler radar was tracking a strong thunderstorm near
Barton, or near Julesburg, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Big Springs, Lewellen, Barton, Lemoyne, Eagle Gulch Campground,
Ruthon, Haythorn Lake, Clear Creek State Wildlife Management Area,
McKeag, Otter Creek Campground, Lake View Campground, Ash Hollow
State Historical Park, Belmar, Goldeneye State Wildlife Management
Area, Bluewater Battlefield State Historical Park and Windlass Hill.
This includes the following highways...
Highway 61 between mile markers 107 and 123.
Highway 92 between mile markers 115 and 132.
Interstate 80 in Nebraska between mile markers 89 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of, southwestern and west central Nebraska.
LAT...LON 4168 10196 4149 10154 4100 10212 4100 10231
4107 10245
TIME...MOT...LOC 2210Z 216DEG 19KT 4108 10225
JurgensenSpecial weather statement, Jul 24, 4:19 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
419 PM MDT Fri Jul 24 2020
NEZ094-242300-
Western Cherry NE-
419 PM MDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
500 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles southeast of Gordon, moving northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Highway 61 Crossing The Niobrara River, Intersection of Highway 61
and Shadbolt Road, Highway 61 crossing the Snake River, Dipping Vat
Meadow and Morgan Lake.
This includes Highway 61 between mile markers 188 and 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of and north central Nebraska.
LAT...LON 4269 10142 4222 10192 4228 10204 4244 10204
4245 10206 4253 10207 4287 10176
TIME...MOT...LOC 2218Z 218DEG 17KT 4247 10189
JurgensenThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:21 PM MDT | Special Weather Statement | LBF | Chase, Perkins | 39 min |
| Jul 24, 1:03 AM MDT | Special Weather Statement | LBF | Chase, Frontier, Hayes, Perkins | 57 min |
| Jul 24, 3:06 PM MDT | Special Weather Statement | LBF | Sheridan | 39 min |
| Jul 24, 3:35 PM MDT | Special Weather Statement | LBF | Deuel | 40 min |
| Jul 24, 3:37 PM MDT | Special Weather Statement | LBF | Sheridan | 53 min |
| Jul 24, 4:07 PM MDT | Special Weather Statement | LBF | Garden | 38 min |
| Jul 24, 4:10 PM MDT | Special Weather Statement | LBF | Deuel | 50 min |
| Jul 24, 4:19 PM MDT | Special Weather Statement | LBF | Sheridan | 41 min |
| Jul 24, 4:45 PM MDT | Special Weather Statement | LBF | Grant | 30 min |
| Jul 24, 4:48 PM MDT | Areal Flood Advisory | LBF | Deuel, Garden | 2 hr |
| Jul 24, 4:53 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 32 min |
| Jul 24, 5:12 PM MDT | Special Weather Statement | LBF | Grant | 63 min |
| Jul 24, 5:15 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 25 min |
| Jul 24, 5:25 PM MDT | Special Weather Statement | LBF | Cherry | 50 min |
| Jul 24, 5:39 PM MDT | Special Weather Statement | LBF | Cherry, Grant | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.